Alert archive / Indiana / Flash Flood Warnings in 2002

Flash Flood Warning 38, NWS Louisville, KY

June 2, 2002Clark County, Indiana; Oldham County, Kentucky

NWS Louisville, KY issued this flash flood warning at Jun 2, 2002, 4:51 PM EDT for Clark County, Indiana; Oldham County, Kentucky. It was in force for 119 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 2, 2002, 4:51 PM EDT (20:51 UTC)
Expired
Jun 2, 2002, 6:50 PM EDT
In force
119 min
Issued by
NWS Louisville, KY
Area
Whole counties

Counties Clark County, IN, Oldham County, KY

The radar

The Louisville radar (KLVX), 61 km from the middle of the area, began a volume at 20:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.9 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2002-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2002-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 139 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1309 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
139 m²/s²
0-3 km storm-relative helicity
283 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KLMK 022051
FFWSDF
INC019-KYC185-022250-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
450 PM EDT SUN JUN 2 2002

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  OLDHAM COUNTY IN NORTH CENTRAL KENTUCKY
  EASTERN CLARK COUNTY IN SOUTH CENTRAL INDIANA

* UNTIL 650 PM EDT

* AT 445 PM EDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY
  RAIN OVER OWEN...OR ABOUT 20 MILES NORTHEAST OF LOUISVILLE...MOVING
  SOUTHEAST AT 20 MPH. HEAVY RAIN OF ONE TO TWO INCHES HAS FALLEN
  ACROSS MUCH OF THE REGION...WITH ANOTHER 2 OR 3 INCHES POSSIBLE IN
  THE NEXT TWO HOURS. 

* SOME LOCATIONS IN THE WARNING INCLUDE LA GRANGE

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY.
THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY.
VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO
HIGHER GROUND.

REPORT FLOODING TO YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY WILL
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
LOUISVILLE.

STUREY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this flash flood warning went out at Jun 2, 2:30 PM EDT, 2 hours 21 minutes earlier.

Area forecast discussion, Jun 2, 2:30 PM EDT, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
230 PM EDT SUN JUN 2 2002

ON IMMEDIATE CONCERN IS SEVERE TSTM WATCH FOR ERN PTNS OF FA UNTIL
8 PM EDT TONIGHT. NW TO SE TROF LINE ACRNS ERN PTN OF FA...AND
IS THE FOCUS POINT FOR TSTM DEVELOPMENT.

OTHERWISE:
MAIN FORECAST PROBLEM CONTINUES TO BE THE TIMING AND AREAL EXTENT OF
TSTMS IN FA THRU THE NEXT FEW DAYS. AFTER TODAY...TROF/FRONTAL
BOUNDARY ACRS NERN THIRD OF FA WILL SHIFT TO THE NNE. DAY TWO CONVECTIVE
OUTLOOK LENDS SUPPORT FOR THIS SCENARIO TOO. EVEN WITH HIGH RH AND
IMPRESIVELY LOW LIS...CAPPING SHOULD BE STRONG ENOUGH NEXT COUPLE
OF DAYS TO SURPRESS TSTM DEVELOPMENT...WILL GO WI 20 PERCENT POPS MON
AND TUE.

NEXT GOOD CHANCE FOR SHOWERS AND THUNDERSTORMS WILL LIKELY HOLD OFF
UNTIL MID WEEK...A MAJOR TROF WILL USHER IN MORE WIDESPREAD SHOWERS AND
COOLER AIR. NEW MEX GUIDANCE SUGGESTS HIGHS IN THE UPPER 60S TO
LOWER 70S BY THE END OF THE WORK WEEK.

.SDF...NONE.

In the hours before

Special weather statement, Jun 2, 1:02 PM EDT, 3 hours 49 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-030100-

CENTRAL KENTUCKY AND SOUTH-CENTRAL INDIANA SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
102 PM EDT SUN JUN 2 2002

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA IS FORECASTING A
SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF CENTRAL KENTUCKY
AND SOUTH CENTRAL INDIANA THIS AFTERNOON THROUGH TONIGHT.

A DIFFUSE SURFACE FRONT AND TROUGH OF LOW PRESSURE WILL REMAIN OVER
SOUTHERN INDIANA INTO NORTHERN KENTUCKY THIS AFTERNOON INTO THE
EVENING HOURS. ALONG THIS FRONT, SCATTERED THUNDERSTORMS MAY FORM AS
WEAK LOW LEVEL CONVERGENCE, STRONG INSTABILITY, AND HIGH ATMOSPHERIC
MOISTURE VALUES COALESCE. SOME OF THESE STORMS COULD BECOME STRONG
OR EVEN SEVERE, WITH THE PRIMARY THREATS BEING HAIL UP TO QUARTER
SIZE AND DAMAGING DOWNBURST WINDS. THE RELATIVELY WEAK VERTICAL WIND
SHEAR PROFILE WOULD TEND TO FAVOR SHORT-LIVED PULSE-TYPE
THUNDERSTORMS.

SOUTH OF THIS FRONT OVER SOUTHERN KENTUCKY, THE ATMOSPHERE WILL
LIKELY REMAIN CAPPED THROUGH THE AFTERNOON AND EVENING HOURS. THIS
CAP, OR LAYER OF WARM AIR ALOFT, MAY ACT TO INHIBIT THUNDERSTORM
DEVELOPMENT, EVEN WITH THE HIGH DEGREE OF INSTABILITY PRESENT IN THE
ATMOSPHERE.

STAY TUNED TO NOAA WEATHER RADIO, LOCAL TELEVISION OR RADIO
STATIONS, AND THE INTERNET FOR FURTHER UPDATES. AT THIS TIME,
SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

SMALLCOMB
Special weather statement, Jun 2, 2:20 PM EDT, 2 hours 31 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-030100-

CENTRAL KENTUCKY AND SOUTH-CENTRAL INDIANA SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
220 PM EDT SUN JUN 2 2002

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA IS FORECASTING A
SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF CENTRAL KENTUCKY
AND SOUTH CENTRAL INDIANA THIS AFTERNOON THROUGH TONIGHT.

A DIFFUSE SURFACE FRONT AND TROUGH OF LOW PRESSURE WILL REMAIN OVER
SOUTH CENTRAL INDIANA INTO NORTH CENTRAL KENTUCKY THIS AFTERNOON
INTO THE EVENING HOURS. ALONG THIS FRONT, SCATTERED THUNDERSTORMS
WILL FORM AS WEAK LOW LEVEL CONVERGENCE, STRONG INSTABILITY, AND
HIGH ATMOSPHERIC MOISTURE VALUES COALESCE. SOME OF THESE STORMS
COULD BECOME STRONG OR EVEN SEVERE, WITH THE PRIMARY THREATS BEING
HAIL UP TO QUARTER SIZE AND DAMAGING DOWNBURST WINDS. THE RELATIVELY
WEAK VERTICAL WIND SHEAR PROFILE WOULD TEND TO FAVOR SHORT-LIVED
PULSE-TYPE THUNDERSTORMS, HOWEVER IF ENOUGH THUNDERSTORMS FORM THEY
MAY BEGIN TO ORGANIZE AND PERSIST ALONG THE SURFACE FRONT. THE
GENERAL STORM MOTION WILL BE TO THE EAST SOUTHEAST AT 15 TO 25 MPH.

SOUTH OF THIS FRONT OVER SOUTH CENTRAL KENTUCKY, THE ATMOSPHERE WILL
LIKELY REMAIN SOMEWHAT CAPPED THROUGH THE AFTERNOON AND EVENING
HOURS. THIS CAP, OR LAYER OF WARM AIR ALOFT, MAY ACT TO INHIBIT
THUNDERSTORM DEVELOPMENT, EVEN WITH THE HIGH DEGREE OF INSTABILITY
PRESENT IN THE ATMOSPHERE.

STAY TUNED TO NOAA WEATHER RADIO, LOCAL TELEVISION OR RADIO
STATIONS, AND THE INTERNET FOR FURTHER UPDATES. AT THIS TIME,
SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

SMALLCOMB

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 4:58 PM EDTSevere Thunderstorm WarningLMKClark, Washington62 min
Jun 2, 5:09 PM EDTFlash Flood WarningLMKClark, Washington101 min
Jun 2, 5:55 PM EDTSevere Thunderstorm WarningLMKOrange50 min
Jun 2, 3:38 PM EDTFlash Flood WarningLMKMadison4 hr
Jun 2, 3:50 PM EDTSevere Thunderstorm WarningLMKMadison40 min
Jun 2, 3:57 PM EDTSevere Thunderstorm WarningLMKOldham48 min
Jun 2, 5:29 PM EDTFlash Flood WarningLMKShelby81 min
Jun 2, 5:53 PM EDTFlash Flood WarningLMKJessamine, Woodford3 hr
Jun 2, 5:58 PM EDTSevere Thunderstorm WarningLMKShelby47 min
Jun 2, 6:39 PM EDTSevere Thunderstorm WarningLMKJessamine51 min
Jun 2, 7:18 PM EDTSevere Thunderstorm WarningLMKBoyle, Garrard, Mercer42 min
Jun 2, 7:23 PM EDTFlash Flood WarningLMKMadison2 hr

Nearby

Flash Flood Warnings in Indiana, 2002Flash Flood Warnings in Kentucky, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.